Do Rogaine and Propecia Cause Sexual Side Effects?

Finasteride Sexual Side effectsWhile Rogaine and Propecia can help reverse the effects of hair loss, many men worry about possible sexual side effects. Some of the issues male patients worry about include a low libido and erectile dysfunction. Is this something men should be worried about or is it simply an urban legend?

When it comes to minoxidil (Rogaine), no clear connection has been made between the use of the product and sexual dysfunction. Men that take Rogaine and end up having issues with their libido, or ability to perform, often find another factor is contributing to the problem. Rogaine does have side effects such as scalp sensitivity and dryness but not sexual side effects.

When it comes to finasteride (Propecia), a study was conducted at George Washington University with 71 men who were healthy otherwise. The men in the study were between the ages of 21-46. Of the men in the study group, over 90% of them (who already suffered from side effects) developed erectile dysfunction, low libido and decreased arousal while 69% of the patients (who already suffered from side effects) had problems with orgasm. The sexual side effects did not disappear completely after the subjects in the study discontinued using the pill. Some of the study group members reported continued side effects for at least 3 months after they stopped using the product on a regular basis.

While these side effects do not happen to everyone who takes Propecia, it is information men need to be aware of when making the decision to start using the product. Male patients should consult with their doctor before making the final decision to begin taking the product on a regular basis. They should also contact their physician if they begin to experience any side effects, sexual or otherwise, from continued use of either Rogaine or Propecia.